Alert archive / California / High Surf Advisories in 2011

High Surf Advisory 9, NWS San Diego, CA

April 1, 2011San Diego County, California

NWS San Diego, CA issued this high surf advisory at Apr 1, 2011, 1:34 PM PDT for San Diego County, California. It took effect at Apr 2, 2011, 6:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 1, 2011, 1:34 PM PDT (20:34 UTC)
In effect from
Apr 2, 2011, 6:00 AM PDT
Expired
Apr 1, 2011, 4:11 PM PDT
In force
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2762 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WHUS46 KSGX 012034
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
134 PM PDT FRI APR 1 2011

...HIGH SURF ADVISORY SATURDAY THROUGH SUNDAY NIGHT FOR SAN DIEGO
COUNTY COAST...

.MODERATE WEST NORTHWEST SWELL TO ARRIVE IN THE OUTER COASTAL
WATERS TONIGHT AND CONTINUE THROUGH SUNDAY NIGHT. THIS SHOULD
RESULT IN HIGH SURF FOR MOST OF SAN DIEGO COUNTY COAST BY
SATURDAY MORNING.

CAZ043-020445-
/O.NEW.KSGX.SU.Y.0009.110402T1300Z-110404T0900Z/
SAN DIEGO COUNTY COASTAL AREAS-
134 PM PDT FRI APR 1 2011

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 2 AM PDT
MONDAY FOR THE SAN DIEGO COUNTY COAST...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM SATURDAY TO 2 AM PDT
MONDAY. 

* WAVES AND SURF: 5 TO 8 FEET WITH INFREQUENT SETS TO 10 FEET ON
  EXPOSED WEST FACING BEACHES.

* TIDES: HIGH TIDES WILL OCCUR IN THE LATE MORNING AND LATE
  EVENING HOURS BETWEEN THE HOURS OF 9 AND 10...WITH HEIGHTS
  BETWEEN 4 AND 5 FEET. LOW TIDES WILL OCCUR IN THE EARLY MORNING
  AND AFTERNOON HOURS BETWEEN THE HOURS OF 3 AND 4...WITH HEIGHTS
  NEAR ZERO AND 1 FOOT.

* TIMING: SATURDAY MORNING THROUGH LATE SUNDAY NIGHT.

* IMPACTS: BREAKING WAVES ACROSS THE ENTRANCE TO OCEANSIDE HARBOR
  AND MISSION BAY ARE POSSIBLE IN THE EARLY MORNING HOURS AND
  DURING THE AFTERNOONS NEAR THE TIMES OF LOW TIDE. MINOR BEACH
  EROSION WITH INFREQUENT WAVES WASHING OVER JETTIES AND AGAINST
  THE BOTTOM OF THE OCEAN BEACH PIER ARE POSSIBLE DURING THE LATE
  MORNING AND EVENING HOURS NEAR THE TIMES OF HIGH TIDES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

BALFOUR/PALMER

HTTP://WWW.WEATHER.GOV/SANDIEGO
1 follow-up statement
995 
WHUS46 KSGX 012311
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
411 PM PDT FRI APR 1 2011

CAZ043-020015-
/O.CAN.KSGX.SU.Y.0009.110402T1300Z-110404T0900Z/
SAN DIEGO COUNTY COASTAL AREAS-
411 PM PDT FRI APR 1 2011

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF WILL BE ABOVE AVERAGE...MOSTLY 3 TO 6 FEET WITH LOCAL SETS TO
7 FEET MAINLY SOUTH OF LA JOLLA.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Apr 1, 9:42 AM PDT, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 1, 9:42 AM PDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
942 AM PDT FRI APR 1 2011

UPDATED AVIATION SECTION AND ADDED MARINE

.SYNOPSIS...HIGH PRESSURE SURFACE AND ALOFT WILL CONTINUE THE
UNSEASONABLY WARM WEATHER TODAY. A COOLING TREND IS EXPECTED
SATURDAY THROUGH SUNDAY AS A WEAK FRONT PUSHES THROUGH WITH A SLIGHT
CHANCE OF SHOWERS MOUNTAINS WESTWARD LATE SATURDAY INTO SUNDAY.
A WARMING TREND IS EXPECTED FOR MONDAY AND TUESDAY...THEN A COOLING
TREND BEGINNING ON WEDNESDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

A LARGE RIDGE OF HIGH PRESSURE OVER THE WESTERN STATES COMBINED WITH
WEAK RESIDUAL OFFSHORE FLOW AT THE SURFACE WILL KEEP THE HOT WEATHER
GOING THROUGH TODAY. THE SURFACE BASED STRONG INVERSION SHOULD
RESULT IN A QUICK WARMUP THIS MORNING.

ON SATURDAY A CHANGE IN THE WEATHER WILL BEGIN. THE RIDGE AXIS
ASSOCIATED WITH THE UPPER LEVEL HIGH SHIFTS INLAND SO THE DEEP
SUBSIDENCE WILL MOVE INLAND WITH IT. THIS WILL ALLOW THE MARINE
LAYER TO BEGIN TO PUSH INLAND...AND COOLING FROM THE WEST WILL
DEVELOP. COULD BE SOME FOGGY CONDITIONS AT TIMES.

SATURDAY NIGHT AND SUNDAY THERE SHOULD BE RAPID DEEPENING OF THE
MARINE LAYER AS A TROUGH SWEEPS THROUGH THE AREA FOR AT LEAST SOME
DRIZZLE AND LIGHT RAIN MOUNTAINS WESTWARD. ALSO SOMEWHAT BREEZY IN
THE MOUNTAINS AND DESERTS. AT THIS TIME IT LOOKS LIKE THE STRONGER
WINDS WILL BE ISOLATED ENOUGH TO STAY UNDER WIND ADVISORY LEVELS.

FOR MONDAY AND TUESDAY ANOTHER RIDGE OF HIGH PRESSURE WILL MOVE OVER
THE AREA WITH WARMING CONDITIONS SETTLING OVER THE REGION.

&&

.AVIATION...UPDATED
011630Z...NO AVIATION WEATHER CONCERNS THROUGH 02/0300 UTC.
BETWEEN 02/0300 AND 02/1600 UTC...LOW STRATUS/FOG AOB FL010
RETURNING/SPREADING EAST ACROSS ADJACENT WATERS/IMMEDIATE COAST.
SLIGHT CHANCE IMPACTING KSAN...KCRQ... KSNA...AND OTHER COASTAL
AIRPORTS WITH LIFR CIGS AOB 5 HND FT AGL AND VIS AOB 3SM IN BR/FG.

&&

.MARINE...
THE PERIOD OF RELATIVELY LOW SEAS AND WINDS THAT HAS PREVAILED THIS
WEEK IS COMING TO AN END. A MODERATE SIZED LONG PERIOD WEST
NORTHWEST SWELL IS FORECAST BY BOTH WAMIII AND SWAN MODELS TO ARRIVE
LATE TODAY. AS OF 0800 PDT/1500 UTC...NO EVIDENCE OF +20 SECOND
PERIODS FOUND IN BUOY OBSERVATIONS BUT FORECASTER CONFIDENCE IS
FAIRLY HIGH IN MODEL ARRIVAL TIME AND HEIGHTS...4 FT/20 SECONDS BY
2000 PDT/0300 UTC...BUILDING TO 6 FT/17 SECONDS BY SATURDAY 1300
PDT/2000 UTC...FOR SAN CLEMENTE ISLAND BASIN BUOY 46086. ADD A
COUPLE MORE HOURS FOR THE SURF TO INCREASE ALONG THE COAST. FOR THE
AFTERNOON FORECASTS...CONSIDERING HIGH SURF ADVISORY FOR SAN DIEGO
COUNTY COAST STARTING EARLY SATURDAY MORNING AND CONTINUING THROUGH
SUNDAY AFTERNOON. COMBINED SEAS HEIGHTS FOR OUTER COASTAL WATERS NOT
FORECAST TO EXCEED 10 FEET...HOWEVER FREQUENT WIND GUSTS +25 KT FOR
SATURDAY AFTERNOON/NIGHT MEET CRITERIA FOR SMALL CRAFT ADVISORY.
SINCE ONSET OF WINDS WOULD THEN BE WITHIN 24 HOURS...THAT ADVISORY
MAY ALSO BE ISSUED THIS AFTERNOON.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC/FIRE WEATHER...SMALL
AVIATION/MARINE...BALFOUR/PALMER
Hazardous weather outlook, Apr 1, 4:00 AM PDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI APR 1 2011

CAZ042-043-048-050-055>058-060>062-012300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
400 AM PDT FRI APR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GUSTY WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH IN THE MOUNTAINS
AND DESERTS SATURDAY AFTERNOON THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA.

MOEDE

Nearby

High Surf Advisories in California, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.